Wisconsin, 2019

Damaging Winds in Wisconsin, June 4, 2019

June 4, 2019 · NWS ARX · 3 events in 2 counties and zones

A line of severe thunderstorms moved across portions of western Wisconsin during the early evening of June 4th. Trees were sporadically blown down from the south side of La Crosse (La Crosse County) to the Sparta area (Monroe County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms moved across portions of western Wisconsin during the early evening of June 4th. Trees were sporadically blown down from the south side of La Crosse (La Crosse County) to the Sparta area (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 5:32 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 4, 5:32 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jun 4 2019

Main short-term fcst concerns are SHRA/TSRA chances tonight and
potential of a severe threat with them.

18z data analysis had low pressure near the Man/MN border with a
cold front southward thru the eastern Dakotas. Locally, a strato-cu
deck covered much of the fcst area, left over from the SHRA/TSRA
this morning. These clouds holding temps down across much of the
fcst area. However elsewhere southerly flow ahead of the low/front
was pulling a warm, moist, unstable airmass northward into MN/IA/WI.
Main dew point/CAPE axis extended from western/central IA into
western MN. Convection across parts of W-C and NW MN ahead of the
front early this afternoon while the rest of MN/IA/WI was generally
precip free.

Model runs of 04.12z initialized well. Solutions similar (as the
synoptic scale) as a shortwave over the Dakotas early this afternoon
slides into MN this evening, then across WI/IA overnight/early Wed
morning, followed by rising hgts/ridging later Wed morning/
afternoon. However, plenty of meso-scale/convection differences
impacting the sensible weather outcome tonight. Short-term fcst
confidence is average to good this cycle.

Airmass continues to destabilize over the area this afternoon as the
S-SW lower level flow continues to pull a moisture plume into the
region. NAM/GFS still prog a 70F+ sfc dew point plume northward into
the area by 00z this evening, which continues to look too robust.
ECMWF/RAP with sfc dew points in the 60s look more reasonable based
on 18z obs and current state of crop development across the
mid/upper MS valley. Either way, model consensus builds a plume of
2K to 3K J/KG MUCAPE over the area for late this afternoon/early
this evening. However, 0-3KM and 0-6KM shear progged on the weak
side, 15-25kts in the 0-3KM layer, and 15-30kts in the 0-6KM layer.
The cold front and shortwave to move into MN this evening, providing
the forcing/lift to initiate convection in the airmass over the
area. All models initiating convection NW of the fcst area thru the
rest of the afternoon with this convection propagating SE
into/across most of the fcst area mainly during the mid evening into
overnight hours tonight. However, CAMs as well as NAM, GFS, GEM,
ECMWF all have a different evolution on the timing/coverage of the
convection as it would move SE across the fcst area. Enough CAPE for
pulse hail producing TSRA tonight, with potential for a wind threat
if storms can evolve into a complex and develop a line/bow echo of
storms. This the thinking for the enhanced severe storm risk across
portions of the fcst area near/north of I-94 tonight. (What stronger
0-3/0-6KM shear is progged tonight is across the northern portions
of the fcst area) See SWODY1 for more info on tonights severe risks.

Front goes thru very late tonight/early Wed morning with a switch to
NW winds, some drying of the lower levels and rising hgts aloft
behind the passing shortwave. After some small SHRA/TSRA chances
early Wed morning, a generally dry day expected. Even with some
cooling behind the front, mixed 925mb temps support the blend of
guidance highs mostly in the mid 70s to lower 80s on Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM CDT Tue Jun 4 2019

Wednesday night into Friday...The 04.12z GFS/NAM/ECMWF are in good
agreement in building ridge axis into the Upper Great Lakes Region.
Subsidence underneath the upper level/surface ridge will allow for
mostly sunny skies and dry weather. Temperatures are expected to be
near or slightly above normal...with highs rising into the 70s to lower
80s.

Main forecast concerns Friday night into Tuesday are precipitation
chances Sunday into Tuesday. Upper level ridge breaks down over
the Upper Great Lakes Region and upper level trough/closed low
slowly moves into the Ohio River Valley Sunday into Tuesday. The
forecast area remains on the northern periphery of the closed
upper low and provides small chances of showers and thunderstorms
mainly over the southern half of the forecast area. The 04.12z
GFS/ECMWF/GEM are in decent agreement in digging upper level
trough over the Northern Plains States/Upper Great Lakes region
Monday into Tuesday. This will produce periodic small chances of
showers/thunderstorms across the forecast area early next week.
With the upper closed low/upper level trough over the forecast
area for much of the period...temperatures will be near to
slightly below normal. 04.12z GFS/ECMWF suggest 925mb temperatures
to be in the plus 14 to plus 18 degrees celsius range through the
period and high temperatures are expected to climb mainly into
the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Jun 4 2019

Limited time to dive into forecast details but focusing periods of
IFR on main convection time. Wind gusts in excess of 50 kts with
line as it progresses east along with short periods of limited
visibilities. Also watching for other convection to move in later
this evening so loosely timed that as well.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM...DTJ
AVIATION...Shea
Hazardous weather outlook, Jun 4, 2:45 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Tue Jun 4 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
345 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. One round could
move through early to mid evening, while another may hit going
into the overnight hours. Storms would post a threat for damaging
winds, but could also bring brief heavy rains, lightning, and hail.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
345 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight. The first threat
of storms will move in early this evening, while a second line
of storms could impact the area from late evening into the
overnight hours. While damaging winds will be the main expected
impact, storms will also bring a threat for brief heavy rain,
lightning, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Jun 4, 5:04 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/04/2019  M60 MPH          OLMSTED            MN   ASOS

&&

SHEA
Local storm report, Jun 4, 5:15 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/04/2019  M64 MPH          OLMSTED            MN   ASOS

&&

SHEA
Local storm report, Jun 4, 5:28 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     4 W CHATFIELD           43.84N 92.27W
06/04/2019  E70 MPH          FILLMORE           MN   TRAINED SPOTTER

            TRAINED SPOTTERS ESTIMATED WIND GUST OF 70 MILES PER HOUR
            FOUR MILES WEST OF CHATFIELD

&&

DTJ
Local storm report, Jun 4, 5:33 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       2 ESE MANTORVILLE       44.06N 92.72W
06/04/2019  M1.81 INCH       DODGE              MN   COCORAHS

            FELL IN 70 MINUTES. ALSO HAD QUARTER SIZE
            HAIL.

&&
Local storm report, Jun 4, 5:34 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HEAVY RAIN       MANTORVILLE             44.07N 92.76W
06/04/2019  M1.85 INCH       DODGE              MN   PUBLIC

&&
Special weather statement, Jun 4, 6:15 PM CST, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
715 PM CDT Tue Jun 4 2019

IAZ010-011-MNZ096-WIZ034-041-042-053-050130-
Winneshiek-Allamakee-Houston-Jackson-Vernon-La Crosse-Monroe-
715 PM CDT Tue Jun 4 2019

...Line of seveere storms approaching the area...

At 715 PM a line of storms was along the Minnesota-Iowa stateline,
and extended up towards Eau Claire Wisconsin. As this line moves
east it will continue to produce gusty to damaging winds and heavy
rain.

Move indoors as these storms move through your area this evening.
Additional storms are possible later tonight too. A severe
thunderstorm watch is in effect until 11 PM.

LAT...LON 4355 9067 4342 9068 4342 9120 4335 9121
      4326 9106 4308 9118 4308 9208 4350 9208
      4350 9173 4384 9173 4385 9128 4398 9142
      4408 9115 4459 9117 4460 9092 4451 9092
      4442 9080 4442 9032 4355 9031
TIME...MOT...LOC 0013Z 240DEG 49KT 4352 9162

Shea

The radar

The La Crosse radar (KARX), 5 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
June 4, 6:29 PM CST
Where
La Crosse County, 0.5 mi E of La Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.800, -91.240

A tree was blown down on the south side of La Crosse.

Thunderstorm Wind, La Crosse

When
June 4, 6:40 PM CST
Where
La Crosse County, West Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.900, -91.080

In West Salem, thunderstorm winds caused two trees to lean over onto power lines and blew down a large tree limb that was partially rotted.

Thunderstorm Wind, Monroe

When
June 4, 7:01 PM CST
Where
Monroe County, 1.7 mi SW of Angelo
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.950, -90.800

Several trees were blown down just northeast of Sparta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829805, 829801, 829807.